----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Does BP go up after a bypass surgery?

Friday, 13 July 2007
Answered by: Dr. O.P. Yadava
Consultant Cardiac Surgeon, CEO
National Heart Institute and Research Centre
New Delhi
Google Buzz

Q. My 54-year-old father has been suffering from high blood pressure (BP) for the last 15 years. He has also got diabetes from the last 4 years. Two months back he had angina pain, and had a bypass surgery. Prior to the surgery his BP was 140/90, but after the surgery his BP shot up to 200/100. It is not coming down now. Is it normal for BP to rise after a bypass surgery? He has been prescribed Dytor 10, Cardivas 12.5, Deplatta 75, Storvas 10 and Glynase for diabetes and pain killers for pain relief. Does he need to change his medicines to lower his BP? He was taking Aten 50 for lowering his BP. Can he continue taking Aten tablets against Dytor?

A.  After a bypass surgery, blood pressure can go up for multiple reasons.
  1. The pain of the cut and bruises provided during surgery can increase the blood pressure.
  2. Patient can be stressed and tense and unsure about his future, and this heightened anxiety level may increase the blood pressure.
  3. Some of the blood pressure medications, which the patient was receiving pre operatively, may get withdrawn post operatively, thereby leading to shooting up of blood pressure.
These are about the major causes of blood pressure going up after bypass surgery. However, this is not a universal phenomenon and in certain patients, the blood pressure actually comes down after surgery and returns back to the pre-operative levels 4-6 weeks down the track, at which time the blood pressure medicines are introduced. So I think, it is extremely difficult to answer your question specifically, as to what’s the cause of this increase in blood pressure, as also, what drugs to prescribe. I think for this, you would have to contact a cardiologist personally. Regarding your query of taking the Atenolol tablet against Dytor. There is no comparison between the two as Atenolol is a beta blocker and Dytor is a diuretic or a urine producing medicine and therefore, they cannot be substituted one for the other. A doctor has to take a decision whether to give one of these two or some times, even both need to be given and if that does not bring the pressures down, then other group of drugs like ACE inhibitors, ARB group of drugs or calcium channel blockers may have to be introduced. I don’t think, bringing the blood pressure down would be that big a problem.

A.  After a bypass surgery, blood pressure can go up for multiple reasons.
  1. The pain of the cut and bruises provided during surgery can increase the blood pressure.
  2. Patient can be stressed and tense and unsure about his future, and this heightened anxiety level may increase the blood pressure.
  3. Some of the blood pressure medications, which the patient was receiving pre operatively, may get withdrawn post operatively, thereby leading to shooting up of blood pressure.
These are about the major causes of blood pressure going up after bypass surgery. However, this is not a universal phenomenon and in certain patients, the blood pressure actually comes down after surgery and returns back to the pre-operative levels 4-6 weeks down the track, at which time the blood pressure medicines are introduced. So I think, it is extremely difficult to answer your question specifically, as to what’s the cause of this increase in blood pressure, as also, what drugs to prescribe. I think for this, you would have to contact a cardiologist personally. Regarding your query of taking the Atenolol tablet against Dytor. There is no comparison between the two as Atenolol is a beta blocker and Dytor is a diuretic or a urine producing medicine and therefore, they cannot be substituted one for the other. A doctor has to take a decision whether to give one of these two or some times, even both need to be given and if that does not bring the pressures down, then other group of drugs like ACE inhibitors, ARB group of drugs or calcium channel blockers may have to be introduced. I don’t think, bringing the blood pressure down would be that big a problem.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------